Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2018, 3:08 PM EDT for Washington County, Ohio; Wood County, West Virginia. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2018, 3:08 PM EDT (19:08 UTC)
- Expired
- May 21, 2018, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Washington County, OH, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:30 PM EDT | TSTM WND DMG | 1 W Dunham, OH | A TREE DOWN ACROSS ONE LANE OF VETO ROAD. |
| May 21, 3:30 PM EDT | HAIL 1 | 2 Nne Dunham, OH | CALLER REPORTED THERE WHEEL BARREL PILES OF HAIL THE SIZE OF QUARTERS. |
| May 21, 3:50 PM EDT | TSTM WND GST 55 | 3 Sse Parkersburg, WV | 55 MPH WIND GUST REPORTED AT PARKERSBURG. |
| May 21, 3:55 PM EDT | TSTM WND GST 55 | 3 Sse Williamstown, WV | 55 MPH WIND GUST REPORTED AT PARKERSBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WUUS51 KRLX 211908 SVRRLX OHC167-WVC107-212000- /O.NEW.KRLX.SV.W.0041.180521T1908Z-180521T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston WV 308 PM EDT MON MAY 21 2018 The National Weather Service in Charleston West Virginia has issued a * Severe Thunderstorm Warning for... Southwestern Washington County in southeastern Ohio... Northwestern Wood County in northwestern West Virginia... * Until 400 PM EDT * At 307 PM EDT, a severe thunderstorm was located 8 miles north of Washington, or 9 miles northwest of Belpre, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Parkersburg, Marietta, Belpre, Vienna, Williamstown, Boaz, North Hills, Fleming, Blennerhassett, Bartlett and Devola. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 77 in West Virginia between mile markers 172 and 186. Interstate 77 in Ohio between mile markers 1 and 4. Route 50 in West Virginia between mile markers 1 and 13. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Please report severe weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3933 8183 3946 8181 3946 8141 3919 8146 TIME...MOT...LOC 1907Z 277DEG 16KT 3936 8173 HAIL...0.75IN WIND...60MPH $$ 08
2 follow-up statements
609
WWUS51 KRLX 211935
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
335 PM EDT MON MAY 21 2018
OHC167-WVC107-212000-
/O.CON.KRLX.SV.W.0041.000000T0000Z-180521T2000Z/
Washington OH-Wood WV-
335 PM EDT MON MAY 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHWESTERN WASHINGTON AND NORTHWESTERN WOOD COUNTIES...
At 334 PM EDT, a severe thunderstorm was located over Vienna, or near
Belpre, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Boaz, North
Hills, Fleming, Blennerhassett and Devola.
#
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 172 and 186.
Interstate 77 in Ohio between mile markers 1 and 4.
Route 50 in West Virginia between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3929 8173 3939 8174 3946 8166 3946 8141
3919 8146
TIME...MOT...LOC 1934Z 277DEG 16KT 3934 8157
HAIL...0.75IN
WIND...60MPH
$$
08500
WWUS51 KRLX 212005
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
405 PM EDT MON MAY 21 2018
OHC167-WVC107-212015-
/O.EXP.KRLX.SV.W.0041.000000T0000Z-180521T2000Z/
Washington OH-Wood WV-
405 PM EDT MON MAY 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
NORTHWESTERN WOOD COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
LAT...LON 3929 8173 3939 8174 3946 8166 3946 8141
3919 8146
TIME...MOT...LOC 2005Z 277DEG 16KT 3933 8146
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:46 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 21, 1:46 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Charleston WV 146 PM EDT Mon May 21 2018 .SYNOPSIS... Weak warm front moves northward today. Cold front crosses Tuesday night. High pressure to end the work week. && .NEAR TERM /THROUGH TUESDAY/... As of 145 PM Monday... Front which was stalled near I-64 is starting to drift back north early this afternoon... a trend which should continue through the remaining of the afternoon. Starting to get showers popping up near and south of the front which will also gradually expand in the instability of the warm sector this afternoon and drift northward into this evening. Also currently have a cluster of showers and storms approaching the far NW forecast area which. Models had been struggling a bit with activity north of the front, but HRRR seems to have latched on to this and carries it across the NW corner of the CWA over the next couple hours. Shear is not all that great today -- 0-6km bulk shear maxes out around 25kts across the west and north, but with plenty of instability some storms may become strong to severe with gusty outflow and hail the main threat. With slower storm motion and precipitable water around 1.5 inches, any repetitive cells could lead to isolated water concerns. In a rather juicy atmosphere think at least some isolated to scattered showers and storms will linger through the night so kept POPs going. A cold front will approach from the west late Tuesday. Ahead of this front we should see areas of showers and thunderstorms across the forecast area. Did go with an area of likely POPs crossing from west to east through the day associated with an upper level shortwave trough running out ahead of the surface cold front. With lots of clouds around all day, instability is pretty sparse, but with the upper level support and some surface convergence an isolated stronger storm or two is possible. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 255 AM Monday... A trof axis and associated cold front will cross late Tuesday night and early Wednesday, with drier air advecting in for the afternoon. High pressure builds in from the north Wednesday night and Thursday with a more comfortable airmass for folks to enjoy. There probably will be some dense river valley fog around Thursday morning. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 AM Monday... High pressure moves east of the area Friday and Saturday, allowing a return southerly flow of increasingly warm and humid air. This will bring the threat for mainly diurnally driven showers/storms across southwest Virginia and southeast West Virginia Friday, with everyone else remaining dry. It appears our holiday weekend is shaping up to be unsettled. A tropical system meandering along the northern Gulf coast will combine with return from from the upper ridge off the southeast coast and an approaching upper level trof for rounds of showers/storms over the weekend. PWATS surge to near 2 inches on Sunday with downpours potentially adding to a flooding concern. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 145 PM Monday... A warm front will lift through today with showers and thunderstorms. Very tough to time these out to any specific terminal so went with general vicinity mention right now and expect amendments will be needed as cells approach different sites. Coverage low enough to let this fall off overnight, but still expect some echos on radar overnight. Ahead of a cold front, expect more showers and storms on Tuesday. Any storms will be capable of brief restrictions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and restrictions with convection could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H H H H H M M M HTS CONSISTENCY M H H H H H H H H M M M BKW CONSISTENCY M H H H H H H H H M M M EKN CONSISTENCY H H H H H H H H H M M M PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H M M M AFTER 18Z TUESDAY... Brief periods of IFR possible in showers and storms into Tuesday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/30 NEAR TERM...MZ SHORT TERM...30 LONG TERM...30 AVIATION...MZ
Hazardous weather outlook, May 21, 2:53 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 253 AM EDT Mon May 21 2018 VAZ003-004-WVZ013-015-018-020-024>034-039-040-515>526-220700- Dickenson-Buchanan-Lincoln-Kanawha-Calhoun-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 253 AM EDT Mon May 21 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016-017-019- 220700- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Ritchie- 253 AM EDT Mon May 21 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a small chance for severe thunderstorms this afternoon and evening. Damaging winds and large hail are the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 21, 2:15 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT MON MAY 21 2018
OHZ067-075-076-211845-
Washington-Athens-Morgan-
215 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...
SOUTHWESTERN MORGAN AND CENTRAL ATHENS COUNTIES...
At 215 PM EDT, a strong thunderstorm was located near Buchtel, or
near Athens, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Athens, Nelsonville, Glouster, Chesterhill, Chauncey, Buchtel,
Jacksonville, Murray City, Trimble, Amesville, Stroud Run State Park,
Burr Oak State Park, Bartlett and The Plains.
LAT...LON 3934 8173 3929 8219 3947 8223 3947 8217
3948 8217 3956 8216 3955 8204 3957 8204
3960 8182
TIME...MOT...LOC 1815Z 255DEG 21KT 3941 8212
ABESpecial weather statement, May 21, 2:27 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
227 PM EDT MON MAY 21 2018
OHZ075-084-211845-
Athens-Vinton-
227 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ATHENS AND
NORTHEASTERN VINTON COUNTIES...
At 226 PM EDT, radar indicated a couple strong thunderstorms were
located from near Lake Hope State Park to near Mcarthur. Movement
was east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Mcarthur, Lake Hope State Park, Zaleski and Creola.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3926 8217 3919 8256 3932 8262 3939 8237
3939 8229 3941 8229 3943 8221
TIME...MOT...LOC 1826Z 249DEG 8KT 3931 8229 3925 8254
16Special weather statement, May 21, 2:53 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
253 PM EDT MON MAY 21 2018
OHZ075-076-211930-
Washington-Athens-
253 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL WASHINGTON
AND SOUTHERN ATHENS COUNTIES...
At 253 PM EDT, radar indicated a couple strong thunderstorms, one 7
miles south of Chesterhill and another near Albany. Movement was
east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Athens, Marietta, Albany, Amesville, Fleming, Stroud Run State Park
and Bartlett.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3943 8144 3927 8177 3920 8216 3920 8221
3930 8226 3945 8185 3945 8183 3946 8182
3948 8177
TIME...MOT...LOC 1853Z 268DEG 9KT 3938 8184 3928 8220
16The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:15 PM EDT | Special Weather Statement | RLX | Athens | 30 min |
| May 21, 2:27 PM EDT | Special Weather Statement | RLX | Vinton | 18 min |
| May 21, 2:53 PM EDT | Special Weather Statement | RLX | Athens | 37 min |
| May 21, 5:14 PM EDT | Severe Thunderstorm Warning | RLX | Gallia | 31 min |
| May 21, 3:41 PM EDT | Special Weather Statement | RLX | Jackson | 49 min |
| May 21, 4:02 PM EDT | Special Weather Statement | RLX | Roane | 58 min |
| May 21, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Roane | 50 min |
| May 21, 4:17 PM EDT | Special Weather Statement | RLX | Pleasants | 58 min |
| May 21, 5:24 PM EDT | Special Weather Statement | RLX | Gilmer | 51 min |
| May 21, 6:10 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Lewis | 50 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.